Montana, 2008

Hail in Montana, June 10, 2008

June 10, 2008 · NWS GGW · 2 events in 1 county or zone

A few short lived severe thunderstorms developed ahead of an occluded front in central Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A few short lived severe thunderstorms developed ahead of an occluded front in central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 10, 2:03 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 10, 2:03 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
303 PM MDT TUE JUN 10 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
COLD/OCCLUDED FRONT IS CURRENTLY LOCATED NEAR BILLINGS...FORT
BENTON AND CUT BANK. DEEP UPPER LOW IS CENTERED OVER THE IDAHO
PANHANDLE. THUNDERSTORMS HAVE FIRED ALONG THE FRONT THIS AFTERNOON
WITH SOME LARGE HAIL. THIS FRONT WILL MOVE INTO THE SOUTHWEST PART
OF THE FORECAST AREA TONIGHT AND BECOME QUASI-STATIONARY NEAR THE
MISSOURI RIVER BY WED MORNING AND SLOWLY DISSIPATE DURING THE DAY.
THE UPPER LOW WILL MOVE INTO WESTERN MONTANA TONIGHT AND WILL BE
SLOW TO MOVE ACROSS THE STATE WEDNESDAY AND WEDNESDAY NIGHT. THE
LOW IS EXPECTED TO FINALLY EXIT THE STATE TO THE EAST ON THURSDAY.

THE AIRMASS OVER THE SW ZONES IS UNSTABLE ENOUGH TO SUPPORT SEVERE
THUNDERSTORMS THIS EVENING. WILL MENTION SEVERE POSSIBILITY THERE.
MORE STABLE AIR IS PRESENT TO THE EAST WHERE OVERRUNNING TYPE RAIN
IS MORE LIKELY TONIGHT AND WEDNESDAY. WILL FORECAST HIGHEST POPS
IN THE EAST. DRY SLOT WILL ENTER THE WESTERN ZONES AFTER MIDNIGHT
DIMINISHING RAIN CHANCES THERE. THE DRY SLOT WILL PREVAIL OVER THE
WESTERN THROUGH MOST OF WEDNESDAY ALTHOUGH AFTERNOON CONVECTION IS
POSSIBLE WITH DAYTIME HEATING AND COLD AIR ALOFT.

MOISTURE WRAPPING AROUND THE LOW WILL KEEP RAIN GOING ACROSS THE
AREA THROUGH THURSDAY WITH TEMPERATURES ABOUT AS COLD AS THEY CAN
BE FOR MID JUNE. FORRESTER

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE CLOSED STACKED LOW WILL BEGIN TO DEPART THE REGION THURSDAY NIGHT
IN THE DIRECTION OF HUDSON BAY. INITIALLY UPPER LEVEL NORTHWEST
FLOW WILL GRADUALLY BACK TO A MORE ZONAL DIRECTION BY FRIDAY
NIGHT. ZONAL FLOW WILL THEN BE DISTURBED BY A SHORTWAVE CLIPPER IN
SOUTHERN CANADA AROUND SATURDAY NIGHT. THE MAIN FEATURE OF THIS
EVENT WILL BE INCREASING NORTHWEST SURFACE WINDS LOCALLY WITHOUT
MUCH PRECIPITATION...EXCEPT POSSIBLY ALONG THE INTERNATIONAL
BORDER AREA. AS THE SHORTWAVE DEPARTS IN AN EASTERLY DIRECTION
HEIGHTS WILL INCREASE AS AN UPPER RIDGE BEGINS TO BUILD UP OVER
MONTANA ON MONDAY. HOW LONG THE RIDGE HANGS AROUND WILL DEPEND ON
THE TIMING OF THE NEXT STORM SYSTEM LURKING OFF THE WEST COAST OF
CANADA. HOWEVER IT IS LIKELY TO NOT MOVE INTO THE LOCAL AREA
THROUGH THE REMAINDER OF THE EXTENDED PERIOD. MEX GUIDANCE SHOWS A
GRADUAL WARMING TO TEMPERATURES AROUND NORMAL BEGINNING EARLY NEXT
WEEK. GFS AND ECMWF ARE IN FAIR AGREEMENT WITH THE GENERAL
PATTERN. THE INHERITED GRIDS REFLECT HIS PATTERN...SO GRID EDITS
WERE FEW AND MINOR. SCT

PREVIOUS DISCUSSION...
OVERALL THE EXTENDED FEATURES RELIEF FROM THE UPCOMING STRING OF
COOL AND WET DAYS...BUT TEMPERATURES SHOULD ONLY SEE A GRADUAL
RECOVERY TO AT OR SLIGHTLY ABOVE NORMAL VALUES AFTER THIS WEEKEND.

THE UPPER LOW FROM DAYS 1-3 WILL BE FOUND MAKING STEADY HEADWAY
NORTHEAST INTO MANITOBA THURSDAY NIGHT AS A FEW LINGERING SHOWERS
REMAIN ON ITS BACKSIDE COURTESY OF A MID LEVEL COLD POCKET.
INITIALLY THE GFS AND UKMET ARE THE STRONGEST WITH THIS LOW IN
CONTRAST WITH THE ECMWF AND CANADIAN WHICH AVERAGE BETWEEN 40 AND
60 DAM WEAKER. FOR NOW AM SIDING WITH A WEAKER SOLUTION AS THE GFS
ENSEMBLE SPREAD LENDS LITTLE SUPPORT FOR THE DEEP SOLUTION.
REGARDLESS...THE CYCLONIC UPPER FLOW WILL EASE BY THIS WEEKEND AS
THE UPPER FLOW FLATTENS SOME AND CONDITIONS DRY OUT. MODELS THEN
ADVERTISE A WEAK COLD FRONT DROPPING SOUTH O/A SATURDAY
NIGHT...BUT MOISTURE APPEARS A BIT SCANT SO HAVE LEFT THIS FEATURE
MOSTLY DRY AT THE MOMENT. HEREAFTER ECMWF AND GFS AGREE ON
BUILDING HEIGHT FIELDS WHILE BOOSTING LOW LEVEL THICKNESSES...BUT
TO WHAT DEGREE IS STILL UNCERTAIN SO HAVE CONSERVATIVELY TRENDED
TEMPS WARMER. MCZ

&&

.AVIATION...
CYCLONIC STORM SYSTEM WILL SPREAD RAIN...POSSIBLY HEAVY AT
TIMES...ALONG WITH ISOLATED THUNDERSTORMS ACROSS THE AREA TONIGHT.
HEAVIEST RAIN WILL BEGIN IN THE WESTERN ZONES THIS EVENING AND
MOVE TO THE EASTERN ZONES LATE TONIGHT. EASTERN ZONES ARE LIKELY
TO SEE HEAVY RAIN CONTINUE INTO WEDNESDAY WHILE WESTERN ZONES TURN
TO LIGHT SHOWERS. THE RESULT WILL BE MVFR...AND SOMETIMES
IFR...CEILINGS AND/OR VISIBILITIES. STRONG EASTERLY SURFACE WINDS
WILL DIMINISH THIS EVENING...THEN BECOME VARIABLE AS THE SURFACE
LOW MEANDERS AROUND THE REGION. WINDS WILL BECOME NORTHERLY TO
NORTHWESTERLY ON WEDNESDAY AS THE SURFACE LOW MOVES INTO
NEBRASKA.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 10, 2:16 PM MST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
316 PM MDT TUE JUN 10 2008

MTZ017-022-023-111215-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
316 PM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT THROUGH 3 AM WEDNESDAY FOR FORT
PECK LAKE. LOOK FOR EAST TO SOUTHEAST WINDS 15 TO 30 MPH THROUGH
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-111215-
DAWSON-PRAIRIE-WIBAUX-
316 PM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
THE SHOWERS WILL BECOME WIDESPREAD THIS EVENING WITH LOCALLY
HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-111215-
PETROLEUM-
316 PM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 95 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Garfield

When
June 10, 4:18 PM MST
Where
Garfield County, 4.55 mi NNW of South Sawmill Raws
Measured
0.88 in hail
Reported by
Public
Coordinates
47.630, -107.570

Hail, Garfield

When
June 10, 4:25 PM MST
Where
Garfield County, 12.93 mi WNW of South Kirby Coulee Raws
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.460, -107.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98934, 98935.